Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Memphis, TN

August 5, 2016Lee County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2016, 3:13 PM CDT for Lee County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2016, 3:13 PM CDT (20:13 UTC)
Expired
Aug 5, 2016, 3:45 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lee County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS54 KMEG 052013
SVRMEG
MSC081-052045-
/O.NEW.KMEG.SV.W.0166.160805T2013Z-160805T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT FRI AUG 5 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 345 PM CDT

* AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TUPELO...
  MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TUPELO...VERONA...TOMBIGBEE STATE PARK...SALTILLO...SHANNON...
  PLANTERSVILLE...BEECH SPRINGS...OLD UNION...BELDEN...RICHMOND...
  FROG ISLAND...INDIAN HILLS...BISSELL...PALMETTO...
  FLOWERDALE AND SKYLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3437 8881 3438 8863 3418 8854 3417 8856
      3411 8879
TIME...MOT...LOC 2012Z 336DEG 13KT 3429 8870 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
778 
WWUS54 KMEG 052029
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI AUG 5 2016

MSC081-052045-
/O.CON.KMEG.SV.W.0166.000000T0000Z-160805T2045Z/
LEE MS-
329 PM CDT FRI AUG 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN LEE COUNTY...

AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
PLANTERSVILLE... OR OVER TOMBIGBEE STATE PARK...MOVING SOUTHEAST AT
15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TUPELO...VERONA...TOMBIGBEE STATE PARK...SHANNON...PLANTERSVILLE...
BEECH SPRINGS...FLOWERDALE...OLD UNION...RICHMOND...
INDIAN HILLS AND SKYLINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3432 8876 3434 8862 3418 8854 3417 8856
      3412 8874
TIME...MOT...LOC 2029Z 336DEG 13KT 3423 8867 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:28 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 12:28 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1228 PM CDT FRI AUG 5 2016

.DISCUSSION...
Updated to include the 18z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1039 AM CDT FRI AUG 5 2016/

DISCUSSION...Water Vapor Satellite trends this morning place an
upper level ridge axis over the Southern Plains and eastern
portions of the Mid-South on the periphery of the ridge axis.
Sunny skies are prevalent across the Mid-South this morning with
the exception of some high level convective cloud debris from last
night's convective activity over East Central Missouri. As of 10
am CDT, temperatures across the forecast area range from the
middle 80s to lower 90s with surface dewpoints once again in the
70s to approaching 80 degrees.

Latest short term trends still indicate heat index values rising
to 105 to 115 degrees this afternoon as highs reach the middle to
upper 90s. Ongoing heat warning and heat advisory is in good
shape but will continue to monitor for any potential adjustments
if conditions warrant any changes. Isolated showers and
thunderstorms are possible again this afternoon and early evening
coincident with peak daytime heating.

Will make some adjustments to short term grids to account for
latest morning trends. Otherwise, forecast overall is in good
shape at this time.

CJC

PREV DISCUSSION... /issued 356 AM CDT FRI AUG 5 2016/

DISCUSSION...

Models in general agreement for through the early part of next
week. General pattern is upper level high over southern US. The
high is currently centered over eastern Texas and is not expected
to change much. By late in the weekend the upper level high will
weaken just enough to have just an elongated high over the
southern US, from coast to coast. Only real difference in the
extended models is that the ECMWF wants to create a low just off
the coast of the Mississippi and Alabama border by the middle of
next week.

As for the short term, today should be similar to the past couple
of days. Hot and humid with scattered showers and thunderstorms.
There is a little better chance along the northern part of the
warning area as a very weak frontal system will move across the
Mid-South later this afternoon. It might bring a little more
activity and if it does then there is a marginal risk for severe
weather. Also, with the heat and humidity the entire Mid-South
today is under a heat advisory or excessive heat warning. The
excessive heat warning is roughly along and west of the Interstate
55 corridor. Heat advisory continues into tomorrow for much of the
Mid-South...will need to continue to monitor as some places will
be close to heat index values of 110-- which may require another
warning.

At this time, it looks like Sunday we may get a reprieve from the
heat advisory and possible even the triple digit heat index
values.
TLSJr

&&

.AVIATION...
The diurnal Cu field will continue to develop this afternoon, with
isolated showers and thunderstorms forming across the area. Given
the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby-
     Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Decatur-Hardin-Henderson-Henry-Weakley.

     Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion.

&&
Hazardous weather outlook, Aug 5, 1:27 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT FRI AUG 5 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
127 PM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS
OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT
WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST
OF THE MID-SOUTH IS UNDER A HEAT ADVISORY.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS
IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT CONTINUES WITH HIGH HUMIDITY THROUGH SATURDAY WILL SOME OF
THE MID-SOUTH UNDER A HEAT ADVISORY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 1:58 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CDT FRI AUG 5 2016

MSZ022-023-051930-
CALHOUN MS-CHICKASAW MS-
158 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

SOUTHEASTERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 158 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PYLAND.

PEOPLE IN SOUTHEASTERN CALHOUN AND CHICKASAW COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

LAT...LON 3407 8920 3407 8898 3384 8882 3379 8923
TIME...MOT...LOC 1858Z 347DEG 12KT 3396 8909

JOHNSON
Special weather statement, Aug 5, 2:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT FRI AUG 5 2016

ARZ035-052000-
CROSS AR-
209 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...

AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR FAIR OAKS...OR 14 MILES WEST OF WYNNE.

PEOPLE IN SOUTHWESTERN CROSS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3537 9104 3537 9101 3524 9079 3515 9100
      3515 9104
TIME...MOT...LOC 1909Z 337DEG 9KT 3531 9103

JOHNSON
Special weather statement, Aug 5, 2:16 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT FRI AUG 5 2016

MSZ015-051945-
PONTOTOC MS-
216 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 215 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER PONTOTOC.

PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3431 8925 3436 8893 3411 8882 3408 8882
      3407 8892 3407 8920
TIME...MOT...LOC 1915Z 337DEG 9KT 3422 8905

JOHNSON
Special weather statement, Aug 5, 2:55 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT FRI AUG 5 2016

MSZ013-015-022-052030-
CALHOUN MS-LAFAYETTE MS-PONTOTOC MS-
255 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

NORTH CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 254 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR TULA...OR 17 MILES WEST OF PONTOTOC.

PEOPLE IN NORTH CENTRAL CALHOUN...SOUTHEASTERN LAFAYETTE AND
SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3423 8939 3429 8923 3411 8909 3403 8940
TIME...MOT...LOC 1954Z 336DEG 8KT 3419 8930

JOHNSON
Local storm report, Aug 5, 3:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI AUG 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PONTOTOC                34.25N 89.01W
08/05/2016                   PONTOTOC           MS   BROADCAST MEDIA

            SEVERAL TREES DOWN IN PONTOTOC.

&&

GMJ
Special weather statement, Aug 5, 3:11 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT FRI AUG 5 2016

MSZ016-017-052045-
LEE MS-ITAWAMBA MS-
311 PM CDT FRI AUG 5 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 345 PM CDT FOR...

SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER TUPELO.

PEOPLE IN SOUTHERN LEE AND SOUTHWESTERN ITAWAMBA COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3436 8881 3439 8864 3415 8846 3408 8879
TIME...MOT...LOC 2011Z 336DEG 13KT 3429 8871

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:06 PM CDTSpecial Weather StatementMEGDeSoto24 min
Aug 4, 7:22 PM CDTSpecial Weather StatementMEGPontotoc23 min
Aug 5, 1:24 PM CDTSpecial Weather StatementMEGMonroe36 min
Aug 5, 1:45 PM CDTSpecial Weather StatementMEGUnion30 min
Aug 5, 1:58 PM CDTSpecial Weather StatementMEGChickasaw32 min
Aug 5, 2:16 PM CDTSpecial Weather StatementMEGPontotoc29 min
Aug 5, 2:55 PM CDTSpecial Weather StatementMEGPontotoc35 min
Aug 5, 3:11 PM CDTSpecial Weather StatementMEGLee34 min
Aug 5, 3:38 PM CDTSpecial Weather StatementMEGMarshall37 min
Aug 5, 3:51 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall24 min
Aug 5, 4:17 PM CDTSpecial Weather StatementMEGDeSoto28 min
Aug 5, 4:27 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall63 min
Aug 5, 4:37 PM CDTAreal Flood AdvisoryMEGYalobusha53 min
Aug 5, 4:50 PM CDTSpecial Weather StatementMEGLafayette40 min
Aug 5, 4:53 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall24 min
Aug 5, 4:55 PM CDTSpecial Weather StatementMEGQuitman35 min
Aug 5, 5:29 PM CDTSpecial Weather StatementMEGCoahoma31 min
Aug 5, 6:04 PM CDTSpecial Weather StatementMEGTallahatchie26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.